Hail, Trego
- When
- April 27, 5:40 AM CST
- Where
- Trego County, 4.15 mi S of Voda
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.990, -100.020
An upper level disturbance combined with remnants of previous evening convection produced a few early morning and predawn storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
An upper level disturbance combined with remnants of previous evening convection produced a few early morning and predawn storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 27, 1:32 AM CST, 4 hours 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 232 AM CDT FRI APR 27 2012 .SHORT TERM...(TODAY THROUGH TONIGHT) ISSUED AT 224 AM CDT FRI APR 27 2012 AN UPPER LEVEL SHORTWAVE WILL CONTINUE TO MOVE ACROSS NORTHERN KANSAS THIS MORNING THEN INTO EASTERN NEBRASKA THIS AFTERNOON. A 60 KNOT 250MB JET WILL ACCOMPANY THIS SYSTEM PLACING NORTHERN PORTIONS OF OR FORECAST AREA IN THE LEFT EXIT REGION THROUGH THE MORNING HOURS. THESE FEATURES WILL ENHANCE LIFT ACROSS NORTHERN KANSAS. TOWARDS THE LOWER PORTIONS OF THE ATMOSPHERE, A SURFACE LOW IS FORECASTED TO MOVE ACROSS THE I-70 CORRIDOR THROUGHOUT THE DAY WITH AN ASSOCIATED COLD FRONT EXTENDING SOUTHWARD. MODELS SUGGEST THAT THIS COLD FRONT SHOULD MOVE ACROSS THE WESTERN ROWS OF COUNTIES AROUND SUNRISE, THROUGH THE DODGE CITY AREA MID MORNING, AND INTO SOUTH CENTRAL AND CENTRAL KANSAS BY NOON. THUNDERSTORM CHANCES WILL CONTINUE EAST OF THIS COLD FRONT WITH THE BEST CHANCE ACROSS NORTHERN PORTIONS OF OUR FORECAST AREA WHERE THE SURFACE LOW WILL BE LOCATED. CLEARING SKIES ARE ANTICIPATED BEHIND THIS SYSTEM LEAVING MOSTLY CLEAR SKIES ACROSS FAR WESTERN KANSAS BY THE EARLY AFTERNOON. RAIN CHANCES END BY SUNSET ACROSS NORTHERN PORTIONS OF OUR FORECAST AREA AS THE STORM SYSTEM MOVES INTO NORTH CENTRAL KANSAS. SKIES WILL CONTINUE TO CLEAR FROM WEST TO EAST AS THIS SYSTEM DEPARTS THE AREA LEAVING PARTLY TO MOSTLY CLEAR SKIES AND DRY CONDITIONS OVERNIGHT. A FEW THUNDERSTORMS MAY BECOME STRONG TO SEVERE IN THE EARLY MORNING HOURS AHEAD OF THE COLD FRONT, MAINLY ACROSS THE I-70 CORRIDOR WHERE LIFT AND SHEAR WILL BE THE GREATEST. THE MAIN CONCERN WITH THESE STORMS WILL BE HAIL UP TO THE SIZE OF GOLFBALLS AND WINDS UP TO 70 MPH. OTHERWISE MODERATE TO HEAVY RAIN AS WELL AS A FEW LIGHTNING STRIKES WILL BE EXPECTED. WINDS WILL BE THE MAIN CONCERN TOMORROW AFTERNOON AS THE COLD FRONT MOVES THROUGH THE AREA AND HIGH PRESSURE BUILDS INTO THE AREA. STRONG SOUTHERLY WINDS WILL SHIFT TO THE NORTHWEST BEHIND THE AFOREMENTIONED FRONT AND INCREASE TO OVER 30 MPH. SOME GUSTS OVER 45 MPH CAN NOT BE RULED OUT, ESPECIALLY IN THE AFTERNOON. A WIND ADVISORY HAS BEEN ISSUED FOR MOST OF THE CWA TO REFLECT THIS AND CAN BE FOUND ON OR WEBPAGE IF FARTHER INFORMATION IS NEEDED. COOLER TEMPERATURES ARE ANTICIPATED BEHIND THIS FRONT WITH HIGHS RANGING FROM THE LOWER 70S ACROSS THE I-70 CORRIDOR TO LOWER 80S ACROSS SOUTH CENTRAL KANSAS WHERE FROPA ISN'T EXPECTED TO MOVE THROUGH UNTIL THE AFTERNOON. LOWS TONIGHT ARE FORECASTED TO RANGE FROM THE LOWER 40S ACROSS THE KS/CO BORDER TO NEAR 50 ACROSS SOUTH CENTRAL KANSAS. .LONG TERM...(SATURDAY THROUGH THURSDAY) ISSUED AT 231 AM CDT FRI APR 27 2012 FOR SATURDAY A LARGE UPPER LEVEL DRY SLOT MOVES ACROSS THE PLAINS WITH AN UPPER LOW OVER THE DAKOTAS. WILL KEEP THE DRY FORECAST GOING WITH COOL SURFACE HIGH PRESSURE PREVAILING. FOR SUNDAY AN UPPER LEVEL SHORTWAVE TROUGH MOVES ACROSS THE CENTRAL PLAINS WITH UPSLOPE MOISTURE RETURNING INTO THE HIGH PLAINS. WILL KEEP A 20 TO 50 POP GOING FROM WEST TO EAST WITH THE BEST MOISTURE AND INSTABILITY IN THE EAST FA. FOR MONDAY AND TUESDAY WILL CONTINUE WITH A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS AS MORE UPPER LEVEL WAVES MOVE ACROSS THE CENTRAL PLAINS. BY TUESDAY AFTERNOON THE MOISTURE PUSHES EASTWARD WITH DRIER AIR IN THE WEST AND THE BEST CHANCE FOR MORE THUNDERSTORMS MAINLY EAST OF DODGE CITY. ON WEDNESDAY LOOKS TO BE DRY THE MAIN SURFACE MOISTURE EAST. ON THURSDAY YET ANOTHER UPPER LEVEL SHORTWAVE TROUGH MOVES INTO THE CENTRAL AND NORTHERN PLAINS WITH GOOD DEWPOINTS RETURNING. WILL KEEP 20 TO 40 POPS MAINLY EAST OF DODGE CITY FOR THUNDERSTORMS. AS FOR TEMPERATURES GO EXPECT LOWS IN THE MID TO UPPER 40S FOR SUNDAY MORNING WARMING INTO THE MID TO UPPER 50S FROM MONDAY MORNING INTO THURSDAY MORNING. FOR HIGH TEMPERATURES ON SATURDAY EXPECT AROUND 70 AND COOLING INTO THE 60S ON SUNDAY. THEN A WARMING TREND BEGINS WITH HIGHS IN THE 70S ON MONDAY, AND 80 TO 85 INTO THURSDAY. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT) ISSUED AT 1234 AM CDT FRI APR 27 2012 AN AREA OF SURFACE LOW PRESSURE WILL MOVE OUT OF EASTERN COLORADO AND INTO NORTHWESTERN COLORADO OVERNIGHT. THIS WILL INCREASE THUNDERSTORM CHANCES OVERNIGHT. VFR CONDITIONS WILL CHANGE TO MVFR TO IFR CONDITIONS AS THESE THUNDERSTORMS PASS OVER THE TERMINALS. WINDS WILL GENERALLY BE FROM THE SOUTHEAST OVERNIGHT SHIFTING TO THE SOUTH BY SUNRISE. WIND SPEED WILL QUICKLY INCREASE TO AROUND 20 KNOTS AS THIS LOW APPROACHES. GUSTS OVER 30 KNOTS CAN NOT BE RULED OUT. A COLD FRONT ASSOCIATED WITH THE AFOREMENTIONED LOW WILL MOVE THROUGH THE AREA TOMORROW MORNING SHIFTING THE WINDS TO THE NORTHWEST AND INCREASE WINDS TO AROUND 25 KNOTS WITH GUSTS AROUND 35 KNOTS. CLEAR SKIES AND VFR CONDITIONS ARE ANTICIPATED BEHIND THIS SYSTEM. && .PRELIMINARY POINT TEMPS/POPS... DDC 78 46 69 46 / 70 10 0 30 GCK 77 44 68 45 / 50 10 0 30 EHA 77 44 68 45 / 20 10 0 30 LBL 79 46 69 46 / 30 10 0 30 HYS 74 44 68 44 / 70 10 0 30 P28 83 52 71 50 / 40 10 0 50 && .DDC WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM 10 AM CDT /9 AM MDT/ THIS MORNING TO 8 PM CDT /7 PM MDT/ THIS EVENING FOR KSZ043>045-061>065-075>080-086>088. && SHORT TERM...HOVORKA 42 LONG TERM...KRUSE AVIATION...HOVORKA 42
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 319 AM CDT FRI APR 27 2012 KSZ030-031-043>046-061>066-074>081-084>090-280830- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 319 AM CDT FRI APR 27 2012 /219 AM MDT FRI APR 27 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS CONTINUE THIS MORNING AS A COLD FRONT SWEEPS ACROSS WESTERN KANSAS THEN INTO SOUTH CENTRAL AND CENTRAL KANSAS THIS AFTERNOON. A FEW STORMS NORTH OF DODGE CITY MAY BECOME SEVERE BEFORE NOON WITH HAIL UP TO THE SIZE OF GOLFBALLS AND WIND GUSTS UP TO 70 MPH BEING THE MAIN CONCERN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH TUESDAY AS A SERIES OF DISTURBANCES MOVE ACROSS THE HIGH PLAINS. IT IS TOO EARLY TO TELL WHEATHER THESE STORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... A FEW SPOTTERS MAY BE NEEDED NORTH OF GARDEN CITY TO LARNED DURING THE MORNING AND EARLY AFTERNOON HOURS. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC HOVORKA 42
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
600 AM CDT FRI APR 27 2012
KSZ030-045-271145-
NESS-TREGO-
600 AM CDT FRI APR 27 2012
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NESS AND SOUTHERN TREGO
COUNTIES...
AT 556 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF NESS CITY...MOVING NORTH AT
50 MPH.
SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.
LAT...LON 3887 10010 3902 9989 3885 9961 3829 9981
3832 10010
TIME...MOT...LOC 1059Z 185DEG 52KT 3839 9996
FINCHSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
604 AM CDT FRI APR 27 2012
KSZ030-045-271145-
NESS-TREGO-
604 AM CDT FRI APR 27 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NESS AND WESTERN TREGO
COUNTIES...
AT 601 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ARNOLD...MOVING NORTH AT 50 MPH.
NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
LAT...LON 3912 9981 3858 9993 3863 10019 3870 10019
3870 10016 3912 10015
TIME...MOT...LOC 1104Z 185DEG 45KT 3864 10005
FINCHThe Dodge City radar (KDDC), 137 km away, was scanning. The volume nearest the first event began at 11:38 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, April 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 380359, 380360, 380361, 380362.